Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Have raised platelet. Prescribed thyroxine for under active thyroid. Having enlarged lymph nodes and fatigue. Cause?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5171 Questions
I have raised platelet levels, but white and red cells within normal range. I am still showing under active for thyroid, despite being prescribed 200mcg thyroxine daily. I have enlarged lymph nodes and much fatigue. What could be causing this?
Posted Wed, 26 Jun 2013 in Blood Disorders
Answered by Dr. Chobufo Ditah 2 hours later
Hi and thanks for using this panel to address your health concerns.

I am very sorry about what you are experiencing. I hope together we will be able to work and provide some real help and guidance to you.

I am Dr. Chobufo Ditah, a general physician. The pleasure is mine working with you today and thank you so much for offering me this opportunity.

If you are receiving thyroxine, then I suppose you have hypothyroidism. When you take thyroid hormone supplements, the level of functioning of the thyroid gland is actually regulated by this drug. It makes it very difficult to talk of a normal activity or not since we are those who dictate how the gland should work with drugs. We however monitor the levels of thyroid stimulating hormone (TSH) and clinical signs and symptoms to know whether we are replacing adequately or not. However, recent changes in the required dosage to achieve adequate results will always make the doctor to look for possible causes that may explain this like taking some other supplements or substances that may interfere with its absorption. Feeling tired may be an indication that the thyroxine supplementation may not evaluation.

For the increased platelets, there are grossly two causes. Either it is over production (essential thrombocytopenia) in the bone marrow or a reactive process. However, the first step is to control and see whether it is still high or not. A follow up blood film to look at the platelets under the microscope is often very helpful in orienting the treating physician. If I may ask, what is the absolute platelet cell count? This is because depending on how far of it is from the normal; the possible causes are also different.

Enlarged lymph nodes often signal an inflammatory response or infiltration by cancerous cells. The size, number, location, mobility, etc are very important in trying to identify what the possible causes are. Also, we need to know if you are having any fevers, weight loss, nocturnal sweating, anorexia etc to put all these in context and maybe with a few more tests to give a more comprehensive and exhaustive answer.

I think you need a more elaborate interview, examination and maybe a few tests to answer all these worries. I will suggest you XXXXXXX and discuss with your treating physician for this.

I hope this really helps. However, feel free to post more information and ask follow up questions if need be.
I wish you a good health.
Above answer was peer-reviewed by
Follow-up: Have raised platelet. Prescribed thyroxine for under active thyroid. Having enlarged lymph nodes and fatigue. Cause? 9 hours later
I have had two counts (platelets) one was 6 months ago at 470, and last week it was 560. I have lost significant weight without dieting, gone from a UK size 14, to a 6-8 dress size. I weigh 52kg. My appetite has been different over the last year and I do appear to not be able to eat much without feeling full.
My GP keeps putting everything down to my auto immune thyroid disease, but I am concerned it could be something more serious.
He states he isn't concerned about my lymph nodes, as it could be an infection. But I haven't had coughs/colds or anything, and I have been aware of them in my neck armpit and groin and lower stomach area for 6 months to a year. Sometimes my arm swells..and I get significant pain deep in armpit.
I do get what I feel is a high temp in the early hours..and appear to get sweaty.
I do feel particularly unwell and feel my GP isn't doing anything.. Please advise further.
Answered by Dr. Chobufo Ditah 4 hours later
Hi XXXXXX and thanks for this more information.

With this, I think we have to take this weight loss, swollen lymph nodes and all of your symptoms very seriously. The platelet count has been increasing and this means it is not an incidental finding but a real problem. The huge weight loss and these generalized swollen lymph nodes for sure cannot be explained by the auto immune thyroid disease alone. The duration makes it even more concerning.
If he thinks it is an infection, then let him get it treated and make the symptoms regress. He needs more information before settling with this least harmful possibility.

I am at this time very much concerned that this could be due to a chronic illness. Cancers, especially hematologic cancers at this point should be considered. I will suggest that you XXXXXXX with a hematologist/oncologist who will consider this option and explore further. Some tests and even a biopsy of one of the lymph nodes can throw more light on this and give us answers as to why you have these symptoms.
By this doing, we are also taking care of the worst case scenario. You may also consider going in for an HIV test.

I hope this really helps in guiding you. I also wish your doctor gives you the opportunity to XXXXXXX discuss and undergo further investigation with a specialist to get these answers. Without them, we will only keep raising even more questions than answers. I wish you good health and better days.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor